Taking too many stimulants, also known as “overamping,” can cause a variety of dangerous side effects and long-term risks.

Overamping is a relatively new term used to describe what happens when someone takes too many stimulant drugs. It can also be thought of as being similar to a stimulant overdose. Although the way the term is used can vary, it typically refers to a state of uncomfortable or dangerous overstimulation.

Stimulants are drugs that increase the overall activity of the body. Stimulants can include illegal drugs like cocaine or prescription drugs like Adderall. Caffeine is also a stimulant, but it is unlikely to cause a significant effect on its own unless taken in very large doses. Statistics show that 5.1 million Americans misused prescription stimulants in 2020, while 5.2 million abused cocaine and 2.5 million abused methamphetamine.

What Causes Overamping?

Stimulants increase the overall activity of the body. This increases alertness and feelings of pleasure but also leads to increased heart rate, temperature and blood pressure. Stimulants are used recreationally for the high that they can create, but overusing stimulants causes stress on the body. Overamping occurs when too much of a stimulant has been used, causing overstimulation of the body that is unpleasant, uncomfortable or even dangerous. Someone who is overamping may feel very anxious or out of control, and they may feel like they are having a panic attack.

While overamping is caused by overuse of a stimulant, there are also other factors involved. The likelihood of overamping depends on how well you tolerate the stimulants you use. As a result, the chances of overamping can change depending on how much of a stimulant you use, the type of stimulant and your overall well-being. For example, if you are very tired, you may overamp on a smaller amount of a stimulant.

Signs and Symptoms of Overamping

Overamping signs and symptoms can involve a variety of unpleasant or dangerous stimulant-related side effects. Symptoms of overamping can include:

  • Palpitations
  • Anxiety
  • Lightheadedness
  • Passing out
  • Nausea or vomiting
  • Chest pain
  • Elevated temperature
  • Tremors
  • Seizures
  • Stroke symptoms
  • Headache
  • Teeth-grinding
  • Insomnia
  • Rapid breathing

If you or someone you know is overamping, it is a strong indicator that a stimulant addiction is likely present.

Long-Term Dangers of Overamping

Overamping is essentially the overstimulation of your body and it puts a large amount of stress on your heart and other body systems. It’s like running a sprint that you cannot stop, even when you are too exhausted to continue. This kind of stress on your body — especially your heart — can be dangerous. It can cause a stroke or a heart attack to occur, even if you are relatively healthy otherwise.

Even if overamping does not cause a severe medical emergency, it still causes stress and damage to your body that can accumulate and make medical problems more likely in the future.

Is Overamping the Same as Overdosing?

Overdosing refers to using excessive amounts of a substance. It is most commonly used when talking about opioids, alcohol or other drugs that directly stop normal functioning of the body.

You can certainly overdose on stimulants — at least 20% of all overdoses involve a stimulant drug. However, overamping is often thought of in a different way than typical overdoses because stimulants stop the function of the body indirectly. Instead of directly slowing and stopping the body like many other drugs do, stimulants speed up the body, pushing it further and further until it is physically unable to keep up. Overamping and overdosing are not the same, but overamping can be thought of as a form of overdose.

How To Recover From Overamping

If you or someone you know may be overamping, the only correct response is to call 911 and seek emergency attention. Some people may try to treat someone who is overamping by providing a quiet, non-stimulating environment and helping them to relax. While this will be helpful, it likely won’t have much of an effect. This is because the overstimulation is caused by chemicals, not by the environment.

Overamping can cause you to have a stroke or a heart attack. Unlike opioid drug overdoses, which can be quickly reversed, someone who is overamping will have to ride it out. This process is much safer in an emergency room or hospital, where the person can be monitored, get medications to help reduce risks and be quickly treated if something goes wrong.

How We Can Help

Overamping is not just a strong indicator that addiction is present — it’s a sign that the addiction is getting to a dangerous level. Someone addicted to stimulants who’s at risk of overamping should stop their substance use as soon as possible, or the consequences could be life-threatening.

Stopping stimulant drugs can be difficult, but help is available at The Recovery Village. Our treatment centers have a strong history of helping people address their addictions and begin the path to a healthier, drug-free future. If you or someone you love is struggling with stimulant abuse and addiction, our experts are here to help. Contact us today to learn more about addiction treatment programs that can help you regain control of your life and find lasting recovery.

Jonathan Strum
Editor – Jonathan Strum
Jonathan Strum graduated from the University of Nebraska Omaha with a Bachelor's in Communication in 2017 and has been writing professionally ever since. Read more
Benjamin Caleb Williams
Medically Reviewed By – Benjamin Caleb Williams, RN
Benjamin Caleb Williams is a board-certified Emergency Nurse with several years of clinical experience, including supervisory roles within the ICU and ER settings. Read more
Sources

National Harm Reduction Coalition. “What is Overamping?” August 31, 2020. Accessed January 6, 2022.

Substance Abuse and Mental Health Services Administration. “Key Substance Use and Mental Health Indicators in the United States.” October 2021. Accessed January 10, 2022.

O’Malley, Gerald F.;  O’Malley, Rita. “Amphetamines.” Merck Manuals, May 2020. Accessed January 6, 2022.

National Harm Reduction Coalition. “Recognizing Stimulant Overamping.” September 1, 2020. Accessed January 6, 2022.

Centers for Disease Control and Prevention. “Other Drugs.” November 18, 2021. Accessed January 6, 2022.

BCCDC Harm Reduction Services Program. “Stimulant Overdose Awareness.” Toward the Heart, 2022. Accessed January 6, 2022.

Medical Disclaimer

The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.